Alert archive / Kansas / High Wind Warnings in 2024
High Wind Warning 6, NWS Dodge City, KS
NWS Dodge City, KS issued this high wind warning at Oct 29, 2024, 2:23 AM CDT for 17 counties in Kansas. It took effect at Oct 29, 2024, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 29, 2024, 2:23 AM CDT (07:23 UTC)
- In effect from
- Oct 29, 2024, 1:00 PM CDT
- Expired
- Oct 29, 2024, 6:30 PM CDT
- In force
- 6 hr
- Issued by
- NWS Dodge City, KS
Counties Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Scott County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 73 km from the middle of the area, began a volume at 07:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.4 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3861 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
563 WWUS73 KDDC 290723 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 123 AM MDT Tue Oct 29 2024 KSZ061-074-084-300000- /O.UPG.KDDC.HW.A.0005.241029T1800Z-241030T0000Z/ /O.NEW.KDDC.HW.W.0006.241029T1800Z-241030T0000Z/ Hamilton-Stanton-Morton- Including the cities of Johnson City, Syracuse, and Elkhart 123 AM MDT Tue Oct 29 2024 /223 AM CDT Tue Oct 29 2024/ ...HIGH WIND WARNING IN EFFECT FROM NOON MDT /1 PM CDT/ TODAY TO 6 PM MDT /7 PM CDT/ THIS EVENING... * WHAT...South winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Hamilton, Morton, and Stanton Counties. * WHEN...From noon MDT /1 PM CDT/ today to 6 PM MDT /7 PM CDT/ this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ KSZ030-043>045-062>064-075>078-085>087-300000- /O.NEW.KDDC.HW.W.0006.241029T1800Z-241030T0000Z/ Trego-Scott-Lane-Ness-Kearny-Finney-Hodgeman-Grant-Haskell-Gray- Ford-Stevens-Seward-Meade- Including the cities of Montezuma, Plains City, Scott State Lake, Jetmore, Garden City, Hugoton, Dodge City, Ness City, Wakeeney, Liberal, Fowler, Ulysses, Sublette, Hanston, Lakin, Satanta, Deerfield, Meade, Scott City, Dighton, and Cimarron 223 AM CDT Tue Oct 29 2024 ...HIGH WIND WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING... * WHAT...South winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Portions of southwest and west central Kansas. * WHEN...From 1 PM this afternoon to 7 PM CDT this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ TATRO
2 follow-up statements
117 WWUS73 KDDC 291825 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 125 PM CDT Tue Oct 29 2024 KSZ030-043>045-063-064-076>078-086-087-291930- /O.CAN.KDDC.HW.W.0006.000000T0000Z-241030T0000Z/ Trego-Scott-Lane-Ness-Finney-Hodgeman-Haskell-Gray-Ford-Seward- Meade- Including the cities of Montezuma, Cimarron, Satanta, Wakeeney, Dodge City, Plains City, Garden City, Scott State Lake, Ness City, Meade, Jetmore, Sublette, Scott City, Liberal, Dighton, Fowler, and Hanston 125 PM CDT Tue Oct 29 2024 ...HIGH WIND WARNING IS CANCELLED... Strong south winds will continue in the 25 to 35 mph range, however damaging wind gusts of 58 mph or higher are no longer expected. $$ KSZ061-062-074-075-084-085-300000- /O.CON.KDDC.HW.W.0006.000000T0000Z-241030T0000Z/ Hamilton-Kearny-Stanton-Grant-Morton-Stevens- Including the cities of Syracuse, Hugoton, Deerfield, Ulysses, Lakin, Johnson City, and Elkhart 1225 PM MDT Tue Oct 29 2024 /125 PM CDT Tue Oct 29 2024/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS EVENING... * WHAT...South winds 30 to 45 mph with gusts up to 60 mph. * WHERE...Grant, Hamilton, Kearny, Morton, Stanton, and Stevens Counties. * WHEN...Until 6 PM MDT /7 PM CDT/ this evening. * IMPACTS...Light structural damage is possible. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Watch for falling debris and tree limbs. Use caution if you must drive, especially around grain elevators in strong cross winds. Blowing dust will reduce visibility around open agricultural fields. && $$ UMSCHEID
671 WWUS73 KDDC 292330 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 530 PM MDT Tue Oct 29 2024 KSZ061-062-074-075-084-085-300030- /O.CAN.KDDC.HW.W.0006.000000T0000Z-241030T0000Z/ Hamilton-Kearny-Stanton-Grant-Morton-Stevens- Including the cities of Ulysses, Lakin, Syracuse, Elkhart, Hugoton, Deerfield, and Johnson City 530 PM MDT Tue Oct 29 2024 /630 PM CDT Tue Oct 29 2024/ ...HIGH WIND WARNING IS CANCELLED... $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this high wind warning went out at Oct 29, 2:18 AM CDT, 5 minutes earlier. Its key messages:
- Impactful winds up to high wind criteria (>58 mph), blowing dust, fire danger today
- Thunderstorms, rain and severe weather threat concentrated to Wednesday
- Higher confidence of a wet weather pattern for this weekend and early next week
Area forecast discussion, Oct 29, 2:18 AM CDT, 5 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 218 AM CDT Tue Oct 29 2024 .KEY MESSAGES... - Impactful winds up to high wind criteria (>58 mph), blowing dust, fire danger today - Thunderstorms, rain and severe weather threat concentrated to Wednesday - Higher confidence of a wet weather pattern for this weekend and early next week && .DISCUSSION... Issued at 217 AM CDT Tue Oct 29 2024 07Z observations and upper air analysis shows a large longwave trough situated in the western CONUS with an increasing 500 mb jet near Las Vegas. At the surface a deepening 995 surface low is located in northwest Kansas and a tight pressure gradient is leading to strong south to southwest winds across southwest Kansas which is keeping our overnight temperatures up due to good mixing (still in the 70s for Dodge City, Pratt, Medicine Lodge). Today the strong surface winds will be the highlight. A deepening surface low in northeast Colorado is forecast to drop to around 990 mb by late afternoon. A tight pressure gradient across southwest Kansas combined with 850 mb winds ranging from 45-55 kts will set the stage for very strong winds by the late afternoon as we should see our best mixing roughly along and west of highway 283. East of 283 will continue to be windy however with more moisture and not as much heating this will dampen a bit the ability to get the stronger 850 mb winds to the surface (this will also be the reason why these areas won't reach red flag criteria because of the humidity values...however the fire danger will continue due to the winds). NBM probabilities of a max wind gust > 55 mph shows a swath of 20- 50% chance roughly along a line from Elkhart to Hays on north. With this information a high wind warning will be issued for these areas. Blowing dust and reduced visibility will also be an impact in the mid to late afternoon hours today. Deterministic and ensemble models have been slowing the trend of the longwave trough and the momentum to move the cold front through western Kansas until after midnight Tuesday night going into Wednesday. Storm chances will probably be slightly delayed going from west to east as a result with the higher storm chances occurring closer to sunrise along and east of 283. Severe threat will still be in place with CAPE values ~500-1000 J/kg and strong speed shear. NBM 24 hour QPF probabilities of >0.10 inch of rain is now 30-50% along and east of highway 183 for Wednesday. The delayed movement of the cold front should also keep temperatures warming in our south and east zones with highs in the mid 70s and the rest of southwest Kansas will see highs in the upper 50s to low 60s...which shows how strong of a baroclinic zone we will have. A wet weather pattern is upcoming starting Saturday and lasting through next week. Long term ensemble cluster show a large longwave trough developing over the desert southwest which will be slow to move from day 6-9. The clusters that favor the GEPS are showing more of a closed low while the other clusters keep it more of a longwave trough. If we get a closed low to develop then we should see several days of southwest flow coming from the Pacific going over a less mountainous terrain combining with southeast winds at the surface bringing in Gulf moisture. This combo along with periodic shortwaves at 700 mb should give us opportunities of off and on rain/storm chances. QPF probs of >0.25 inches are already at 40-50% from day 5-8 in southwest through central Kansas suggesting higher confidence we should see ample opportunities for rain to start November. && .AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/... Issued at 1218 AM CDT Tue Oct 29 2024 VFR flight category for all terminals during the time period. The TAF will be highlighted with very strong winds for all the terminals as we could see sustained winds around 30 kts with gusts approaching 50 kts at times especially between 18-00Z. As a result blowing dust will be possible that could reduce surface visibilities to >6 SM at times. && .DDC WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 1 PM CDT /noon MDT/ this afternoon to 7 PM CDT /6 PM MDT/ this evening for KSZ030-043>045-061>063- 074>076-084-085. High Wind Watch from 1 PM CDT /noon MDT/ this afternoon through this evening for KSZ061-074-084. && DISCUSSION...Tatro AVIATION...Tatro
Hazardous weather outlook, Oct 28, 3:06 AM CDT, 23 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 306 AM CDT Mon Oct 28 2024 KSZ030-031-043>046-061>066-074>081-084>090-290815- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 306 AM CDT Mon Oct 28 2024 /206 AM MDT Mon Oct 28 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Elevated to critical fire weather danger today for much of southwest Kansas as winds will pick up to 20-30 mph with gusts 35+ mph for areas mainly along and south of a Syracuse to Hays line. Relative humidity values will fall to around 15% by mid to late afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Tuesday the fire weather will be mostly wind driven as winds will pick up to 25-35 mph with gusts 50+ mph in the afternoon. The lowest relative humidity values will be along and west of highway 283. Blowing dust and impactful winds will occur all across southwest Knasas. Early Wednesday morning storms are expected to develop mainly along and east of highway 283 and some of these storms could contain hail larger than quarters and wind gusts over 60 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation won't be need.
Nearby
High Wind Warnings in Kansas, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.